Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Stable group theory and approximate subgroups


Author: Ehud Hrushovski
Journal: J. Amer. Math. Soc. 25 (2012), 189-243
MSC (2010): Primary 11P70, 03C45
Published electronically: June 15, 2011
MathSciNet review: 2833482
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We note a parallel between some ideas of stable model theory and certain topics in finite combinatorics related to the sum-product phenomenon. For a simple linear group $ G$, we show that a finite subset $ X$ with $ \vert X X ^{-1}X \vert/ \vert X\vert$ bounded is close to a finite subgroup, or else to a subset of a proper algebraic subgroup of $ G$. We also find a connection with Lie groups, and use it to obtain some consequences suggestive of topological nilpotence. Model-theoretically we prove the independence theorem and the stabilizer theorem in a general first-order setting.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 11P70, 03C45

Retrieve articles in all journals with MSC (2010): 11P70, 03C45


Additional Information

Ehud Hrushovski
Affiliation: Institute of Mathematics, Hebrew University at Jerusalem, Giv’at Ram, 91904 Jerusalem, Israel
Email: ehud@math.huji.ac.il

DOI: http://dx.doi.org/10.1090/S0894-0347-2011-00708-X
PII: S 0894-0347(2011)00708-X
Received by editor(s): August 24, 2010
Received by editor(s) in revised form: May 16, 2011
Published electronically: June 15, 2011
Additional Notes: Research supported in part by Israel Science Foundation grant 1048/07.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.